Smart. Sharp. Funny. Fearless.

Monday, December 09, 2019 {{ new Date().getDay() }}

By Melissa Healy, Los Angeles Times

LOS ANGELES — Apparently, the FDA’s warning four months ago was missed by many physicians, pharmacists and patients, so the drug agency, in an unusual move, saw fit Monday to remind us: Stop writing prescriptions for, stop dispensing prescriptions for, and stop taking medications containing more than 325 milligrams of acetaminophen.

Your liver will thank you, since acetaminophen overdose has overtaken viral hepatitis infection as the most common cause of acute liver failure. It is now the second most common cause of liver failure requiring transplantation in the United States.

“These products are no longer considered safe by FDA and have been voluntarily withdrawn” by the manufacturers, the FDA said.

Just four months ago, the FDA called for doctors, dentists and pharmacists to stop recommending the higher dose, which, the FDA said, has demonstrated no superiority over the lower dose but poses dangers to the liver. The FDA does not usually have to repeat itself. But acetaminophen has become a workhorse of our home medicine chests, and an ingredient contained in many combination medications, including the opiate pain-relievers Percocet and Vicodin and in such over-the-counter stalwarts as Benadryl, Excedrin, Nyquil, Robitussin, Theraflu and Vicks.

“We encourage pharmacists to return them to the wholesaler or manufacturer,” the FDA said, and to remove the product codes for prescription medications containing such doses from their automatic reordering systems. When patients come to fill prescriptions for products containing more than 325 mg of acetaminophen, the FDA recommends that pharmacists call the prescriber to discuss a lower dose.

As explained by Harvard Medical School’s Family Health Guide, most acetaminophen is broken down into harmless substances that are removed from the body in urine. “But a small percentage is rendered into a compound that’s extremely harmful to cells,” the guide says.

The compound is known by the acronym NAPQI, and it’s combined with an antioxidant called glutathione to make it safe to ingest. But in the case of an overdose, there’s “not enough glutathione to sop up NAPQI,” making liver damage a threat.

Melloveschallah via Flickr.com

Photo by Mediamodifier from Pixabay

Reprinted with permission from TomDispatch

When it rains, pieces of glass, pottery, and metal rise through the mud in the hills surrounding my Maryland home. The other day, I walked outside barefoot to fetch one of my kid's shoes and a pottery shard stabbed me in the heel. Nursing a minor infection, I wondered how long that fragment dated back.

A neighbor of mine found what he said looked like a cartridge case from an old percussion-cap rifle in his pumpkin patch. He told us that the battle of Monocacy had been fought on these grounds in July 1864, with 1,300 Union and 900 Confederate troops killed or wounded here. The stuff that surfaces in my fields when it storms may or may not be battle artifacts, but it does remind me that the past lingers and that modern America was formed in a civil war.

Keep reading... Show less